Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 1998, 4:32 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 4:32 PM CDT (21:32 UTC)
- Expired
- May 28, 1998, 5:30 PM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Chickasaw County, IA, Floyd County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:42 PM CDT | Hail 1 | Floyd, IA | |
| May 28, 4:53 PM CDT | Hail 1 | New Hampton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 28, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 282132 RRA SVRLSE IAC037-067-282215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 432 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN NORTHEASTERN IOWA CHICKASAW COUNTY IN NORTHEASTERN IOWA * UNTIL 530 PM CDT * AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CHARLES CITY AND A STORM 2 MILES WEST OF IONIA. THE STORM IS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHARLES CITY BY 445 PM NEW HAMPTON AROUND 445 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAzY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM. TORNADOES CAN DEVELOP WITH LITTLE OR NO WARNING. DB/SWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 28, 1:25 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 125 PM CDT THU MAY 28 1998 MAIN CONCERN OF THE NIGHT WILL BE FOR THUNDERSTORMS AND POSSIBLE HEAVY RAINFALL AND SEVERE WEATHER. LATEST VISIBLE SATELLITE IMAGERY HAS A THIN BAND OF CLOUDS STRETCHING FROM EXTREME NORTHEAST NEBRASKA TO NEAR LSE. SURFACE ANALYSIS HAS COLD FRONT FROM JUST EAST OF MFI TO LSE TO JUST SOUTH OF EST. MUCH LOWER DEWPOINTS IN THE 40S ADVECTING SOUTHEAST...WITH LOWER 70S SOUTH OF THE FRONT. SOUNDER DERIVED PRODUCTS OF CAPE AND PRECIPITABLE WATER SHOW THE BOUNDARY NICELY ALSO WITH NEAR 4000 J/KG CAPE VALUES JUST SOUTH AND EAST OF THE FRONT AND FALLING QUICKLY TO NEAR 2000 J/KG NROTH OF THE FRONT. PRECIPITABLE WATER VALUES NEAR 32 MM IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN. LOOKING AT MODIFIED SOUNDINGS FROM ETA 12Z RUN...CAPE VALUES OF 4000 TO 5500 J/KG COMMON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS EVENING BASED ON CURRENT SURFACE CONDITIONS. THESE VALUES LINING UP WELL WITH CURRENT PROFILER PRODUCTS. ETA HAS PRECIPITABLE WATER VALUES OF 1.25 TO 1.50 INCHES SOUTHERN PORTIONS OF THE FORECAST AREA. THERE IS ONLY WEAK SPEED SHEAR. ETA APPEARS TO SLOWLY SAG THE FRONT SOUTH ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN DURING THE NIGHT. MOISTURE TRANSPORT VECTORS AT 850 MB KEEP SAME REGIONS IN AREA OF GOOD INFLUX OF MOISTURE THROUGH 06Z. 1000 TO 500 MB THICKNESS PATTERN IS DIFFLUENT ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT ALSO. EXPECT CONVECTION TO INITIATE ALONG FRONTAL BOUNDARY THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. FRONT WILL ONLY MAKE SLOW PROGRESS TO THE SOUTH AND SOUTHERN HALF OF FORECAST AREA MAY RECEIVE HEAVY RAINFALL AMOUNTS. ATMOSPHERE SEEMS TO SUPPORT LARGE HAIL AND STRONG WINDS SOUTH OF THE FRONT. NELSON
In the hours before
Special weather statement, May 28, 10:45 AM CDT, 5 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1045 AM CDT THU MAY 28 1998 ...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING... THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA TODAY. THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE THIS AFTERNOON AS A SLOW MOVING COLD FRONT GRADUALLY MOVES INTO AND THEN STALLS ACROSS SOUTHERN WISCONSIN AND NORTHEAST IOWA. AT 1000 AM CDT...THE COLD FRONT WAS SITUATED FROM NEAR MSP TO JUST WEST OF MKT AND SPW ANS WAS MOVING TO THE EAST. THE COMBINATION OF THE UNSTABLE AIR MASS AND WEAK FRONT SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. GIVEN THE VERY UNSTABLE ATMOSPHERE...ISOLATED SUPERCELL THUNDERSTORMS MAY ALSO DEVELOP. THE ABUNDANT MOISTURE IN THE ATMOSPHERE SHOULD ALSO HELP THE STORMS PRODUCE HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY AFTERNOON AND LAST INTO TONIGHT. NELSON
Special weather statement, May 28, 10:53 AM CDT, 5 hours 39 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR LOCATIONS. NATIONAL WEATHER SERVICE LA CROSSE WI 1053 AM CDT THU MAY 28 1998 ...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING... THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA TODAY. THE ATMOSPHERE IS EXPECTED TO BE VERY UNSTABLE THIS AFTERNOON AS A SLOW MOVING COLD FRONT GRADUALLY MOVES INTO AND THEN STALLS ACROSS SOUTHERN WISCONSIN AND NORTHEAST IOWA. AT 1000 AM CDT...THE COLD FRONT WAS SITUATED FROM NEAR MINNEAPOLIS TO JUST WEST OF MANKAT0 MINNESOTA AND SPENSER IOWA AND WAS MOVING SLOWLY TO THE EAST. THE COMBINATION OF THE UNSTABLE AIR MASS AND WEAK FRONT SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. GIVEN THE VERY UNSTABLE ATMOSPHERE...ISOLATED SUPERCELL THUNDERSTORMS MAY ALSO DEVELOP. THE ABUNDANT MOISTURE IN THE ATMOSPHERE SHOULD ALSO HELP THE STORMS PRODUCE HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY AFTERNOON AND LAST INTO TONIGHT. NELSON
Local storm report, May 28, 4:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM ROCKFORD IA .75 INCH HAIL
05/28/98 FLOYD 3/4 TO ONE INCH HAIL NEAR
ROCKFORD.
KRCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:53 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 62 min |
| May 28, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 61 min |
| May 28, 5:50 PM CDT | Tornado Warning | ARX | Allamakee, Winneshiek | 60 min |
| May 28, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.